Kentucky, 2004

Flash Flooding and Flooding in Kentucky, May 27 to 28, 2004

May 27 to 28, 2004 · NWS ILN · 12 events in 7 counties and zones

5 thunderstorm wind, 4 flood, 3 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
4
Injuries
0
Property damage
$23,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at May 27, 3:17 AM EST, 2 hours 53 minutes earlier.

Area forecast discussion, May 27, 3:17 AM EST, 2 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
417 AM EDT THU MAY 27 2004

.DISCUSSION...
WITH ADDITIONAL THUNDERSTORMS DEVELOPING UPSTREAM OF THE FFA AREA
ACRS E CNTRL IL INTO WRN IND AND THE PROSPECT FOR MORE THUNDERSTORMS
THRU THE AFTN...WL EXTEND THE FLOOD WATCH UNTIL 7 PM.

PREVIOUS DISCUSSION...
EMBEDDED S/W ENERGY IN WESTERLY MID/UPR LVL FLO PATTERN CONT
TO AID THE DVLPMNT OF TSTMS ACRS LOWER OH VLY. SITUATION IS
MESSY DUE TO AREA BEING WORKED OVR BY SEVERAL MCS/S. GFS
APPEARS TO HAVE CONVECTIVE FEEDBACK TNGT AND HAVE GENERALLY
FOLLOWED A SOLN CLOSER TO ETA SOLN.

SFC FNT BNDRY RUNNING FROM PA THRU CNTRL OH...SRN IN INTO THE CNTRL
PLNS IS PARALLEL TO UPR LVL FLO. THUNDERSTORM COMPLEX TO CONT MOVG
THRU FLOOD WATCH AREA OVR NRN KY/SRN OH ERLY THIS MORNING. XPCT THIS
ACTIVITY TO WEAKEN SOME AS IT MOVES INTO MORE STABLE ENVIRONMENT
BUT HEAVY RAIN WL REMAIN THE MAIN THREAT. THEREFORE WL CONT
FLOOD WATCH THRU 6 AM EDT. EXPECT ANOTHER ENHANCED PERIOD OF
THUNDERSTORMS THIS AFTN WITH FAVORABLE 925MB CONVERGENCE PIVOTED
THRU THE AREA IN WARM SECTOR. MODERATE INSTBY IS EXPECTED WITH
SBCAPES BTWN 2500-3000 J/KG. MAIN AXIS OF THIS ACTIVITY LOOKS TO BE
A LTL FARTHER N THAN TNGT/S PRECIP. WL CONT LKLY POPS ACRS THE
AREA TDA. TEMP WISE PREFER HI/S A LTL COOLER THAN MAV GUID TDA.

AS UPR LVL FLO SHIFTS NWRLY...THE FRONT WL DROPPING THRU THE AREA
TNGT WL END PRECIP FROM THE NW TO SE. WL LINGER A SLIGHT CHC OF
TSTMS VERY EARLY FRI IN THE FAR SE. HAVE TRENDED OVRNGT LOWS UP
A LTLT TNGT BASED ON SLOWER CLEARING.

SFC HI PRES BLDS ACRS GRTLKS FRI AFTN INTO SAT WHEN DRY AND
COOLER WEATHER WL BE THE RULE. BASED ON 8H TEMPS AND LO LVL
THICKNESS HAVE TRENDED TEMPS DOWN FRI/FRI NIGHT AND SAT.

&&

.ILN WATCHES/WARNINGS/ADVISORIES UNTIL 7 PM EDT...
IN...FLOOD WATCH TONIGHT INZ073>075.
KY...FLOOD WATCH TONIGHT KYZ089>100.
OH...FLOOD WATCH TONIGHT OHZ077>082-088.

&&

AR
Hazardous weather outlook, May 27, 4:12 AM EST, 1 hour 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
512 AM EDT THU MAY 27 2004

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-271111-
ADAMS OH-AUGLAIZE OH-BOONE KY-BRACKEN KY-BROWN OH-BUTLER OH-
CAMPBELL KY-CARROLL KY-CHAMPAIGN OH-CLARK OH-CLERMONT OH-CLINTON OH-
DARKE OH-DEARBORN IN-DELAWARE OH-FAIRFIELD OH-FAYETTE OH-FAYETTE IN-
FRANKLIN OH-FRANKLIN IN-GALLATIN KY-GRANT KY-GREENE OH-HAMILTON OH-
HARDIN OH-HIGHLAND OH-HOCKING OH-KENTON KY-LEWIS KY-LICKING OH-
LOGAN OH-MADISON OH-MASON KY-MERCER OH-MIAMI OH-MONTGOMERY OH-
OHIO IN-OWEN KY-PENDLETON KY-PICKAWAY OH-PIKE OH-PREBLE OH-RIPLEY IN-
ROBERTSON KY-ROSS OH-SCIOTO OH-SHELBY OH-SWITZERLAND IN-UNION OH-
UNION IN-WARREN OH-WAYNE IN-
512 AM EDT THU MAY 27 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN INDIANA...NORTHERN
KENTUCKY AND THE SOUTHWEST QUARTER OF OHIO.

.DAY ONE...TODAY
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY INTO
THIS EVENING OVER EASTERN INDIANA...SOUTHWEST OHIO AND NORTHERN
KENTUCKY. LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN THREATS.

ALONG WITH THE SEVERE WEATHER...THE THREAT FOR HEAVY RAIN AND
FLOODING WILL EXIST INTO TONIGHT ACROSS SOUTHEAST INDIANA...
NORTHERN KENTUCKY AND SOUTHERN OHIO.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
SEVERE STORMS MAY ALSO BE POSSIBLE ON MONDAY...MEMORIAL DAY...
WHEN A COLD FRONT IS EXPECTED TO MOVE THROUGH THE REGION.
REFER TO LATER HAZARDOUS WEATHER OUTLOOKS FOR MORE DETAILED
INFORMATION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON INTO TONIGHT.

AR

The radar

The Louisville radar (KLVX), 115 km away, was scanning. The volume nearest the first event began at 11:11 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 4 flood, 3 flash flood. Local standard time, as filed.

Thunderstorm Wind, Carroll

When
May 27, 6:10 AM EST to 6:14 AM EST
Where
Carroll County, Sanders
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
LAW ENFORCEMENT
Coordinates
38.533, -84.833

Several trees were knocked down.

Thunderstorm Wind, Kenton

When
May 27, 7:00 PM EST to 7:15 PM EST
Where
Kenton County, Countywide
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
38.934, -84.533 (the zone’s center; the record gives no point)

Trees were knocked down.

Thunderstorm Wind, Gallatin

When
May 27, 7:15 PM EST to 7:25 PM EST
Where
Gallatin County, Countywide
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
38.757, -84.859 (the zone’s center; the record gives no point)

Several trees were downed.

Thunderstorm Wind, Owen

When
May 27, 8:10 PM EST to 8:13 PM EST
Where
Owen County, Owenton
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
38.520, -84.828 (the zone’s center; the record gives no point)

Trees were downed.

Thunderstorm Wind, Owen

When
May 27, 8:31 PM EST to 8:34 PM EST
Where
Owen County, Monterey
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
NWS STORM SURVEY
Coordinates
38.733, -84.867

Numerous trees and limbs were downed.

Flash Flood, Owen

When
May 27, 8:45 PM EST to 11:45 PM EST
Where
Owen County, Perry Park
Reported by
LAW ENFORCEMENT
Coordinates
38.520, -84.828 (the zone’s center; the record gives no point)

Several roads were flooded and impassable, and creeks were out of their banks across the southwest portion of the county.

Flash Flood, Grant

When
May 27, 9:30 PM EST to 10:10 PM EST
Where
Grant County, Corinth
Reported by
LAW ENFORCEMENT
Coordinates
38.649, -84.625 (the zone’s center; the record gives no point)

Roads were flooded and closed.

Flood, Gallatin

When
May 27, 9:30 PM EST to 11:30 PM EST
Where
Gallatin forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
38.757, -84.859 (the zone’s center; the record gives no point)

Clusters of severe thunderstorms developed across eastern Indiana and western Ohio and moved south and east into northern Kentucky during the evening. Three to four inches of rain fell over much of northern Kentucky, producing flooding of roads and causing many creeks and small streams to rise out of their banks.

Flash Flood, Lewis

When
May 27, 10:00 PM EST to 10:15 PM EST
Where
Lewis County, 2 mi E of Trinity
Deaths
4 direct, 0 indirect
Reported by
EMERGENCY MANAGER
Coordinates
38.933, -84.533

A car was washed off of Crooked Creek Road in the northern part of the county. Four people were swept away into the creek and lost their lives.

Flood, Pendleton

When
May 27, 10:30 PM EST to May 28, 1:30 AM EST
Where
Pendleton forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
38.650, -84.933

Clusters of severe thunderstorms developed across eastern Indiana and western Ohio and moved south and east into northern Kentucky during the evening. Three to four inches of rain fell over much of northern Kentucky, producing flooding of roads and causing many creeks and small streams to rise out of their banks.

Flood, Carroll

When
May 27, 11:00 PM EST to 11:30 PM EST
Where
Carroll forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
38.668, -85.124 (the zone’s center; the record gives no point)

Clusters of severe thunderstorms developed across eastern Indiana and western Ohio and moved south and east into northern Kentucky during the evening. Three to four inches of rain fell over much of northern Kentucky, producing flooding of roads and causing many creeks and small streams to rise out of their banks.

Flood, Grant

When
May 27, 11:00 PM EST to May 28, 1:30 AM EST
Where
Grant forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
38.417, -84.867

Clusters of severe thunderstorms developed across eastern Indiana and western Ohio and moved south and east into northern Kentucky during the evening. Three to four inches of rain fell over much of northern Kentucky, producing flooding of roads and causing many creeks and small streams to rise out of their banks.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Flood, Carroll2004-05-27MaleIn WaterDirect
Flood, Carroll2004-05-27MaleIn WaterDirect
Flood, Carroll2004-05-27MaleIn WaterDirect
Flood, Carroll2004-05-27In WaterDirect

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2004Every state in 2004This day in weather historyWarnings in Kentucky, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5401452, 5401453, 5401527, 5401528, 5401451, 5401529, 5401530, 5401531, 5401535, 5401534, 5401532, 5401533.